Alert archive / Hawaii / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Honolulu, HI

September 14, 2019Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 14, 2019, 6:44 PM HST for Honolulu County, Hawaii. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2019, 6:44 PM HST (04:44 UTC)
Expired
Sep 14, 2019, 8:36 PM HST
In force
112 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2019-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2019-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

560 
WGHW50 PHFO 150444
FFWHFO
HIC003-150745-
/O.NEW.PHFO.FF.W.0009.190915T0444Z-190915T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
644 PM HST Sat Sep 14 2019

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 945 PM HST.

* At 641 PM HST, radars showed heavy rain continuing along the 
  windward side of Oahu from Kahuku to Kaneohe. The gage on Waikane 
  stream showed the water has climbed above the flood stage.

* Locations in the warning include but are not limited to...
  Ahuimanu, Hauula, Waimanalo, Maunawili, Kaneohe, Kahuku, Waikane,
  Laie, Waiahole, Moanalua, Kahaluu and Halawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 945 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2166 15792 2163 15793 2153 15784 2150 15785
      2147 15784 2142 15777 2146 15778 2134 15771
      2132 15780 2136 15792 2170 15801 2171 15797

$$
Donaldson
2 follow-up statements
052 
WGHW70 PHFO 150545
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
745 PM HST Sat Sep 14 2019

HIC003-150745-
/O.CON.PHFO.FF.W.0009.000000T0000Z-190915T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
745 PM HST Sat Sep 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

As of 740 PM the stream gage at Waikane Stream had dropped back 
below flood stage but the gage at Waiahole Stream remained above the 
flood stage. Drivers from The Bus reported water over the road in 
the Waikane Waiahole area. Radars show rainfall tapering off along 
the windward side of Oahu, but runoff will continue for some time 
yet and some roads may remain impassable. The Flash Flood Warning 
will remain in effect until water levels subside.

Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Maunawili, Kaneohe, Kahuku, Waikane,
Laie, Waiahole, Moanalua, Kahaluu and Halawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 945 PM HST if heavy rain
persists.

LAT...LON 2166 15792 2163 15793 2153 15784 2150 15785
      2147 15784 2142 15777 2146 15778 2134 15771
      2132 15780 2136 15792 2170 15801 2171 15797

$$
Donaldson
842 
WGHW70 PHFO 150636
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
836 PM HST Sat Sep 14 2019

HIC003-150640-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-190915T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
836 PM HST Sat Sep 14 2019

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Radars show heavy rain has ended. Stream gages show water levels 
have dropped below flood stage on Waiahole and Waikane streams. 
Honolulu Police report that water on the roads has subsided. Flood 
waters are no longer expected to pose a threat to life or property.

LAT...LON 2166 15792 2163 15793 2153 15784 2150 15785
      2147 15784 2142 15777 2146 15778 2134 15771
      2132 15780 2136 15792 2170 15801 2171 15797

$$
Donaldson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:58 PM HST, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 14, 3:58 PM HST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
358 PM HST Sat Sep 14 2019

.SYNOPSIS...
Trade winds will be on the lighter side over the next couple of
days as a trough of low pressure north of the area disrupts the
wind flow across the state. Enhanced moisture along with an
unstable airmass will allow for increased chances for afternoon
clouds and showers across portions of the area through Monday. A
drier and more typical trade wind weather pattern is expected
Tuesday through Thursday night as a new high builds in to our
north. Another upper trough is forecast to move over the area
toward the weekend with increased shower activity a possibility.

&&

.DISCUSSION...
High pressure is centered far north of the area while a weak low
level trough is located a few hundred miles north of the state.
The trough has disrupted the pressure gradient across the area
resulting in light easterly flow. Winds are light enough allowing
for daytime sea breeze and nighttime land breeze to occur across
many areas.

Water vapor imagery shows an upper level low centered a few
hundred miles to the north of the state. This has destabilized the
airmass across the area as indicated by the 00Z soundings. The
airmass is rather moist as indicated by dew points in the upper
60's to mid 70's and satellite derived precipitable water values
of around 1.9 inches. Shower coverage has increased over the
islands due to daytime heating along with local low level wind
convergence. The airmass is unstable enough that a few thunderstorms
have formed as well. Shower activity will likely taper off somewhat
overnight but is expected to increase once again Sunday afternoon
since the weather scenario is expected to be about the same as
today.

The upper low along with the weak low level trough will move to a
position a few hundred miles north northwest of the area by
Monday. Some drier and more stable air will begin to move in from
the east but enough moisture and instability will linger near or
across the area to allow for another round of afternoon showers.

By Tuesday, the influence of the upper low and the low level
trough will have moved off to the northwest of the area as high
pressure builds in to our north. This will allow for a return of
moderate trade winds across the area. Under this scenario, clouds
and passing showers will favor windward and mauka areas with just
a few passing showers expected over select leeward locations.
These conditions are expected to continue through Thursday night.

Toward the end of the week, an upper trough is forecast to move
into the area from the northeast. This will likely cause the
airmass to become less stable once again with an increase in
shower activity expected as we head into next weekend.

&&

.AVIATION...
Trade wind speeds are diminished as a diffuse low-level trough
lies between the islands and a surface high far north of the area,
and winds will remain that way into early next week. Winds were
light enough to allow sea breezes to drive cloud and shower
formation over leeward and interior areas this afternoon, with a
somewhat unstable and moist atmosphere fueling a few heavy showers
and isolated thunderstorms. The bulk of the leeward and interior
heavy showers will diminish shortly after sunset, while the light
trade winds will help to focus overnight showers over windward
areas.

Heavy showers and possibly a thunderstorm will develop over the
islands once again on Sunday as little overall change to the
weather pattern is expected. Most TAF sites will be prevailing
VFR. AIRMET SIERRA is posted for leeward Big Island due to
mountain obscuration. This will likely be dropped later this
evening, but may be required again tomorrow afternoon.

&&

.MARINE...
A weak surface trough north of the state is starting to drift
west and away from the state. This has led to an increase in
trades winds to moderate to locally fresh speeds across the
eastern half of the coastal waters. Meanwhile, gentle to moderate
easterly trades will continue for the western half of the area
through Sunday. As the trough continues to moves to the west to
northwest, moderate to locally strong trades are expected to
return late by Tuesday, but could be as early as Monday afternoon
for the typical windy areas around Maui and the Big Island. The
current forecast reflects winds just under the Small Craft
Advisory through the week, but winds are expected to be borderline
advisory levels through the week. Stay tuned for updates as we get
more high resolution model data available.

A combination of small south-southeast and south-southwest swells
will continue to bring a modest increase in surf along south
facing shores today. These swells are expected to peak today and
gradually weaken over the next few days. Another modest south-
southwest swell will be possible towards the end of next week.

Only small surf is expected along north, east and west facing
shores through next week. A small moderate period swell is
possible along east facing shores from Tropical Cyclone Kiko
and may arrive as early as Wednesday of next week. Latest model
guidance is showing a swell of 2 to 3 feet with periods of 11 to
13 seconds.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Burke
AVIATION...Birchard
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:19 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 14, 3:22 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Sep 14, 3:47 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 14, 5:00 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 14, 9:34 PM HSTAreal Flood AdvisoryHFOHonolulu51 min
Sep 14, 11:36 PM HSTAreal Flood AdvisoryHFOKauai84 min
Sep 15, 3:25 AM HSTSmall Craft AdvisoryHFO36 hr

Nearby

Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.